SINGAPORE — The 16-year-old boy who suffered a cardiac arrest six days after receiving his first dose of the Pfizer-BioNTech/Cominarty COVID-19 vaccine had been taking supplements and was lifting weights almost twice his body weight, a senior Ministry of Health (MOH) official said on Wednesday (7 July).
The MOH director of medical services Kenneth Mak did not specify which supplements or how many the boy had been taking.
Associate Professor Mak was responding to a reporter's request for an update of the boy's condition during a virtual doorstop interview chaired by the COVID-19 multi-ministry task force.
The cause for the boy's out-of-hospital cardiac arrest remains under investigation and specialists in the National University Hospital (NUH) are keeping their "eyes open to all various possibilities", including that of being linked to the vaccine.
The boy is currently in critical condition at the hospital's intensive care unit.
"(I) understand that they have not gotten further information from some of the tests that they are doing. For example, analysing the supplements to determine whether this might be contributory to the boy's unfortunate cardiac arrest," said Prof Mak.
"At this point in time, our hearts are with the boy. But we continue to trust that the doctors will provide good and appropriate care to look after him."
He added that authorities will continue to keep a close watch on developments in the investigation and that the boy's family has been kept regularly updated about the process.
The MOH on Monday updated its recommendation for vaccinated individuals to avoid exercise or strenuous physical activity for a week after both their first and second COVID-19 vaccine dose.
This applies particularly to adolescents and younger men aged less than 30 years old.
In an earlier advisory issued on 11 June, the ministry had only recommended for vaccinated individuals to avoid strenuous physical activity for one week after their first jab.
In the latest advisory, it listed examples of activities such as swimming, cycling, jogging as well as ball and racket games as those that vaccinated individuals should avoid in the first week following both jabs.
Housework, casual walking, and stretching, on the other hand, were deemed "safe".
As of 30 June, there have been 12 reports of myocarditis and pericarditis occurring in individuals following their vaccinations with mRNA COVID-19 vaccines, according to the Health Sciences Authority's (HSA) third COVID-19 vaccine safety update released on Monday. The Pfizer and Moderna vaccines authorised for use in Singapore under the nationwide programme are based on mRNA technology.
Five of the cases occurred in adults aged 30 years old and above.
The remaining seven involved males aged below 30 years old, higher than expected for the particular age group, based on background incidence rates.
"While most of the cases reported previously had occurred after dose two of their vaccination, the HSA had also started to receive reports of some cases that occurred after dose one," the expert committee on COVID-19 vaccination said on Monday.
Stay in the know on-the-go: Join Yahoo Singapore's Telegram channel at http://t.me/YahooSingapore
Other Singapore stories: